Alert archive / Texas / Tornado Warnings in 2008
Tornado Warning 9, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at May 25, 2008, 5:25 PM CDT for Hutchinson County, Roberts County, Texas. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2008, 5:25 PM CDT (22:25 UTC)
- Expired
- May 25, 2008, 6:30 PM CDT
- In force
- 65 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
Counties Hutchinson County, TX, Roberts County, TX
The radar
The Amarillo radar (KAMA), 85 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 5:41 PM CDT | HAIL 2 | 3 N Stinnett, TX | GOLFBALL TO HEN EGG SIZE HAIL |
| May 25, 5:45 PM CDT | HAIL 1 | 1 N Stinnett, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 12:39 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2607 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 665 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 325 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 3.1
- Supercell composite
- 17.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KAMA 252226
TORAMA
TXC233-393-252330-
/O.NEW.KAMA.TO.W.0009.080525T2225Z-080525T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
525 PM CDT SUN MAY 25 2008
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN HUTCHINSON COUNTY IN THE PANHANDLE OF TEXAS...
EXTREME NORTHWESTERN ROBERTS COUNTY IN THE PANHANDLE OF TEXAS...
* UNTIL 630 PM CDT
* AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
STINNETT......MOVING EAST AT 19 MPH.
* THE TORNADO WILL BE NEAR...
STINNETT AT 530 PM CDT
RURAL CENTRAL HUTCHINSON COUNTY AT 540 PM CDT
RURAL EASTERN HUTCHINSON COUNTY AT 610 PM CDT
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
TENNIS BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM...SUCH AS A CLOSET. USE BLANKETS OR PILLOWS
TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS.
IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE
A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.
LAT...LON 3582 10153 3594 10154 3606 10106 3605 10104
3584 10103
TIME...MOT...LOC 2225Z 261DEG 17KT 3587 10145
$$
JJB/MJ1 follow-up statement
000
WWUS54 KAMA 252311
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
607 PM CDT SUN MAY 25 2008
TXC233-393-252330-
/O.CON.KAMA.TO.W.0009.000000T0000Z-080525T2330Z/
ROBERTS TX-HUTCHINSON TX-
607 PM CDT SUN MAY 25 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHEASTERN HUTCHINSON AND EXTREME NORTHWESTERN ROBERTS COUNTIES...
AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE STORM WITH ROTATION...THOUGH NO TORNADO HAS BEEN
REPORTED AT THIS TIME. THIS STORM WAS LOCATED OVER EAST CENTRAL
HUTCHINSON COUNTY...OR ABOUT 10 MILES EAST NORTHEAST OF
STINNETT...MOVING EAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE MAINLY RURAL AREAS IN THE INDICATED
COUNTIES.
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.
IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE
A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.
LAT...LON 3584 10106 3583 10130 3583 10135 3582 10140
3599 10133 3606 10106 3605 10104 3585 10103
TIME...MOT...LOC 2307Z 261DEG 17KT 3590 10121
$$
RNWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 25, 4:44 PM CDT, 41 minutes earlier.
Area forecast discussion, May 25, 4:44 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 444 PM CDT SUN MAY 25 2008 .DISCUSSION... BUSY AFTERNOON WITH SVR WX GETTING OFF TO AN EARLY START. DRYLINE HAS NOT MOVED VERY FAR TODAY...AND HAVE DRAGGED HIGHER POPS A BIT FURTHER WWD INTO WRN SECTIONS OF THE AREA AND ALSO WORDED AS AREAL QUALIFIERS FOR THIS EVENING ALONG WITH MENTION OF SVR. FOR MEMORIAL DAY...APPEARS MORE OF THE SAME EXPECTED. THE DRYLINE SHOULD MOVE A LITTLE FURTHER EWD COMPARED TO TODAY...TO PERHAPS THE CNTRL ZONES. HAVE RETAINED SLGT CHC POPS W AND CNTRL...AND CHC POPS ERN ZONES FOR MON AND MONDAY NIGHT. SFC COLD FRONT TO MOVE THRU FCST AREA LATE MONDAY NIGHT...THEN SETTLE S OF THE PNHDLS LATER TUESDAY. KEPT SLGT CHC POPS FOR TUE AND TUE NIGHT MAINLY DUE TO POST FRONTAL TYPE PRECIP. MUCH COOLER ON TUESDAY. WED THRU NEXT SUNDAY DRY FOR THE MOST PART AS UPPER LEVEL RIDGE BUILDS INTO THE AREA...THEN FLATTENS SOMEWHAT LATE IN THE PERIOD. TEMPS TO WARM UP TO ABOVE SEASONAL NORMALS ONCE AGAIN BY LATTER PART OF THE WEEK. ANDRADE && .FIRE WEATHER... RED FLAG CONDITIONS ARE NO LONGER EXPECTED ACROSS WRN OK AND NW TX PNHDLS REST OF AFTN AND THIS EVENING AS THE DRYLINE HAS REMAINED FURTHER W THAN PREVIOUS FCST HAD GOING. ALSO...TSTM COMPLEX INCLUDING SVR WX AND TORNADOES HAS OCCURRED IN DALLAM AND HARTLEY COUNTIES AS WELL THIS AFTERNOON. ELEVATED TO POSSIBLY CRITICAL FIRE WX CONDITIONS MAY OCCUR ON MONDAY AFTERNOON AND EARLY EVENING ACROSS WRN PNHDLS AS DRYLINE IS FCST TO MOVE INTO CNTRL PARTS OF THE FORECAST AREA. HOWEVER... DUE TO CONSIDERABLE UNCERTAINTY AND BASED ON WHAT HAS HAPPENED TODAY... WILL NOT ISSUE A FIRE WX WATCH AT THIS TIME. ANDRADE && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 65 90 58 77 52 / 30 20 20 20 20 BEAVER OK 67 90 56 72 51 / 30 30 30 20 20 BOISE CITY OK 58 87 50 72 49 / 20 10 20 20 20 BORGER TX 69 93 60 77 52 / 30 20 20 20 20 BOYS RANCH TX 62 91 55 78 50 / 30 10 20 20 20 CANYON TX 64 90 57 79 51 / 30 20 20 20 20 CLARENDON TX 69 92 65 81 56 / 30 30 30 30 30 DALHART TX 59 88 53 77 50 / 20 10 20 20 20 GUYMON OK 64 90 56 75 50 / 30 20 20 20 20 HEREFORD TX 62 90 56 81 51 / 30 10 20 20 20 LIPSCOMB TX 69 90 60 73 52 / 30 30 30 20 20 PAMPA TX 69 90 61 75 53 / 30 30 30 20 20 SHAMROCK TX 70 91 66 82 57 / 30 30 30 20 20 WELLINGTON TX 70 93 67 84 59 / 30 30 30 30 30 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. &&
Hazardous weather outlook, May 25, 1:00 PM CDT, 4 hours 25 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT SUN MAY 25 2008 OKZ001>003-TXZ001>020-261100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THUNDERSTORMS CAN BE EXPECTED TODAY AND TONIGHT ACROSS MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES. THERE IS A SLIGHT RISK THAT THESE THUNDERSTORMS WILL BECOME SEVERE...MAINLY ALONG AND EAST OF A GUYMON TO HEREFORD LINE. THE PRIMARY THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND TORNADOES. A TORNADO WATCH IS IN EFFECT FOR ALL BUT THE SOUTHEAST TEXAS PANHANDLE UNTIL 6 PM CDT THIS EVENING. STRONG SOUTH TO SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH ALONG WITH MINIMUM AFTERNOON RELATIVE HUMIDITIES OF 15 TO 20 PERCENT OR LESS WILL RESULT IN ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS. THIS WILL BE MAINLY ALONG AND WEST OF AN ELKHART KANSAS TO HEREFORD LINE. A RED FLAG WARNING IS IN EFFECT UNTIL 9 PM THIS EVENING FOR THE WESTERN OKLAHOMA AND NORTHWEST TEXAS PANHANDLES. IN ADDITION...CAUTION IS ADVISED ON AREA LAKES TODAY AND TONIGHT DUE TO THE BREEZY CONDITIONS. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF THE TEXAS AND OKLAHOMA PANHANDLES MEMORIAL DAY THROUGH TUESDAY NIGHT AS MOISTURE FROM THE GULF OF MEXICO MOVES INTO THE REGION...A DRYLINE BECOMES ESTABLISHED ACROSS THE PANHANDLES...AND SEVERAL UPPER LEVEL LOW PRESSURE DISTURBANCES PASS THROUGH THE SOUTHERN PLAINS. SEVERE THUNDERSTORMS WILL BE POSSIBLE ANY OF THESE DAYS...WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS WESTERN PORTIONS OF THE PANHANDLES ON MEMORIAL DAY AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION TODAY AND TONIGHT...AND ALSO AT TIMES MEMORIAL DAY THROUGH TUESDAY EVENING. BROST
In the hours before
Local storm report, May 25, 4:56 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
456 PM CDT SUN MAY 25 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL DUMAS 35.86N 101.97W
05/25/2008 E0.88 INCH MOORE TX TRAINED SPOTTER
SOUTH SIDE OF DUMAS
&&
EVENT NUMBER 00269
NUNEZLocal storm report, May 25, 4:57 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
457 PM CDT SUN MAY 25 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 3 SW DUMAS 35.83N 102.00W
05/25/2008 E0.88 INCH MOORE TX EMERGENCY MNGR
&&
EVENT NUMBER 00270
NUNEZLocal storm report, May 25, 5:04 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
504 PM CDT SUN MAY 25 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 5 E HARTLEY 35.89N 102.31W
05/25/2008 E1.75 INCH HARTLEY TX PUBLIC
GOLFBALL SIZE HAIL OCCURRING...BROKEN WINDOWS REPORTED
ON MOBILE HOME...HAIL LASTED NEARLY 30 MINUTES.
&&
EVENT NUMBER 00271
NUNEZLocal storm report, May 25, 5:09 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
509 PM CDT SUN MAY 25 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL CHANNING 35.68N 102.33W
05/25/2008 E1.50 INCH HARTLEY TX LAW ENFORCEMENT
&&
EVENT NUMBER 00272
CLKLocal storm report, May 25, 5:14 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
514 PM CDT SUN MAY 25 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL 9 NW STINNETT 35.91N 101.56W
05/25/2008 E1.75 INCH HUTCHINSON TX EMERGENCY MNGR
&&
EVENT NUMBER 00273
CLKLocal storm report, May 25, 5:19 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
519 PM CDT SUN MAY 25 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL 5 E HARTLEY 35.89N 102.31W
05/25/2008 E0.75 INCH HARTLEY TX PUBLIC
&&
EVENT NUMBER 00274
CLKThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 4:28 AM CDT | Red Flag Warning | AMA | Dallam, Hartley | 12 hr |
| May 25, 1:24 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Oldham | 66 min |
| May 25, 2:27 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Oldham | 63 min |
| May 25, 2:53 PM CDT | Tornado Warning | AMA | Hartley | 37 min |
| May 25, 3:24 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley, Moore, Sherman | 66 min |
| May 25, 3:26 PM CDT | Tornado Warning | AMA | Hartley | 27 min |
| May 25, 3:41 PM CDT | Tornado Warning | AMA | Hartley, Moore | 49 min |
| May 25, 4:15 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hansford, Hartley, Hutchinson, Moore, Sherman | 60 min |
| May 25, 4:35 PM CDT | Severe Thunderstorm Warning | AMA | Hartley | 55 min |
| May 25, 4:41 PM CDT | Tornado Warning | AMA | Hansford, Hutchinson, Moore | 49 min |
| May 25, 4:51 PM CDT | Areal Flood Advisory | AMA | Moore | 3 hr |
| May 25, 5:16 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Ochiltree | 59 min |
| May 25, 5:18 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hartley, Hutchinson, Moore, Sherman | 57 min |
| May 25, 5:35 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley, Moore, Sherman | 55 min |
| May 25, 6:17 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Ochiltree, Roberts | 58 min |
| May 25, 6:20 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Hutchinson, Moore, Sherman | 55 min |
| May 25, 6:40 PM CDT | Areal Flood Advisory | AMA | Hutchinson, Roberts | 4 hr |
Nearby
Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.